We usually think of severe low blood sugar (hypoglycemia, or “hypos”) as a problem for people with type 1 diabetes. But people with type 2 get hypos too, and these episodes can do significant harm.
According to Mayo Clinic, mild hypoglycemia can make people shaky, dizzy, irritable, confused or nervous. These symptoms can be extremely dangerous if the person is driving a car or operating heavy equipment. These symptoms also have the potential to cause problems in relationships and at work. More severe lows can cause seizures or loss of consciousness, which are medical emergencies.
There are serious long-term health effects from severe hypos. A study of 1,209 participants with type 2 diabetes in The Atherosclerosis Risk in Communities (ARIC) Study found that “Hypoglycemia is a devastating complication of glucose treatment. In patients with type 2 diabetes treated with oral agents, self-reported hypoglycemia occurred in 63% within the previous six months… Three years following an initial severe hypo [defined as one that required somebody else’s help to treat], total mortality rate was 28.3% and onset of coronary heart disease was 10.8%.” Those are serious outcomes, and highlighting the importance of avoiding severe hypoglycemia and its potential complications.
Hypos aren’t caused by diabetes as much as by diabetes drugs. Insulin is most often linked to hypoglycemia, and more people with type 2 are being started on insulin. Oral medications that increase the body’s insulin production can also cause hypoglycemia if food intake is not enough to counterbalance the effects. These oral medicines include those in the sulfonylurea drug class, such as glipizide (brand name Glucotrol), glyburide (Micronase, DiaBeta, Glynase), glimepiride (Amaryl), and others, as well repaglinide (Prandin) and nateglinide (Starlix), which are in the meglitinide drug class, along with any combination medicines that contain these drugs.
A recent study by scientists at the University of Minnesota reviewed 5,135 patients from the Action to Control Cardiovascular Risk in Diabetes (ACCORD) trial, to see what factors made hypoglycemia more likely. After looking at 17 possible contributing factors, they concluded that three were associated with the highest risk: intensive blood glucose control, insulin use and use of blood pressure medications. Increasing age, years since diagnosis, a recent history of hypos and kidney damage also increased the risk.
So, how can we prevent severe hypos? Mayo Clinic says if you’re taking insulin, a sulfonlyurea or a meglitinide, don’t increase your dose, skip a meal or exercise harder than usual without eating more.
Pay attention to early warning signs, so you can treat low blood sugar promptly. Treatment involves taking glucose tablets, drinking fruit juice or consuming another form of fast-acting carbohydrate to raise your blood sugar into a normal range. Have your fasting-acting source of glucose handy at all times. If you get any of the warning signs listed in the first paragraph, or if a loved one tells you you’re looking or acting low, check your blood sugar and treat it (if a meter is not available, go ahead and treat for a low without checking).
According to Mayo Clinic, diabetic hypoglycemia can also occur while you sleep. Signs and symptoms, which may or may not awaken you, include damp sheets or bedclothes due to perspiration, nightmares or tiredness and irritability upon waking. An Australian study found that heart rhythms of sleeping patients changed when their blood sugars went low from sulfonyureas. If you wake with wet pajamas, you should explore what is causing your nighttime hypos and try to stop them.
More ways to prevent hypos or keep them from getting serious include:
• If you suspect you’re experiencing episodes of hypoglycemia, consult with your health-care provider to identify and change the contributing factors, such as medications you take or irregular mealtimes.
• Inform people you trust, such as family, friends and co-workers, about hypoglycemia. If your inner circle knows what to look for and what to do, they can help. If possible, someone should know how to give you a glucagon injection to raise your blood sugar, if you’re unable to swallow.
• Monitor your blood sugar levels regularly and keep track of how you’re feeling when your blood sugar is low. Older people often become unaware of early hypoglycemia symptoms (a phenomenon known as hypoglycemia unawareness), so might need to check more often.
In recent years, diabetes care has moved toward tighter control of blood glucose. Huge trials showed that complications happened less often to people who kept their blood sugars close to normal. Now, some insurers and hospitals tie physicians’ pay to the glucose control of their patients. There’s a lot of pressure for tight control, and lower blood sugar levels certainly have benefits.
When hypoglycemia is factored in, however, those advantages are less certain. Now, the American Diabetes Association recommends setting glucose control targets individually. Doctors and patients should decide together how tight control should be. People who are older or who have other illnesses along with diabetes might do better with less strict goals. With their doctor’s direction, they might shoot for an A1C of 8.0%, for example, instead of 6.5%.
What you do to lower glucose is as important as how low you go. As noted above, hypos are usually caused by insulin, sulfonylurea or meglitinide drugs. Most other medications don’t cause them. Neither does eating a low-carb diet. Exercise can cause lows, but these can be easily prevented by checking sugars before, during and after a workout and treating with glucose if necessary. It might help to talk with a doctor, certified diabetes educator or support group about safer ways to lower glucose.
Kaiser Permanente is among the medical systems prioritizing the prevention of hypoglycemia. They conducted a huge study to help clinicians identify patients whose treatments caused a danger of hypos and who might be better off with less aggressive treatment. Kaiser recommends that if you are taking one of the glucose-lowering drugs, are above 74 years of age or have other concerns about hypos, talk with your doctor about modifying your treatment plan.
Want to learn more about how to handle low blood sugar? Read “Treating Hypoglycemia: No One-Size-Fits-All Solution,” “Hypoglycemia Symptoms” and “Understanding Hypoglycemia.”
Source URL: https://www.diabetesselfmanagement.com/managing-diabetes/blood-glucose-management/hypoglycemia-type-2-diabetes/
Disclaimer Statements: Statements and opinions expressed on this Web site are those of the authors and not necessarily those of the publishers or advertisers. The information provided on this Web site should not be construed as medical instruction. Consult appropriate health-care professionals before taking action based on this information.
Copyright ©2022 Diabetes Self-Management unless otherwise noted.